Flash Flood, Wright
- When
- March 4, 9:00 PM CST to 10:00 PM CST
- Where
- Wright County, 0.69 mi S of Mansfield
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.110, -92.580
Amateur radio reported street flooding in Mansfield.
A slow moving frontal boundary and associate upper level trough brought localized rainfall amounts of one to two inches across the southern Ozarks which lead to some localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving frontal boundary and associate upper level trough brought localized rainfall amounts of one to two inches across the southern Ozarks which lead to some localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 7:04 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 704 PM CST FRI MAR 4 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... CONVECTION CONTINUES TO PERCOLATE EARLY THIS EVENING ALONG THE FRONTAL BOUNDARY. DESPITE REFLECTIVITY PATTERNS THAT HAVE TAKEN ON A BOWING-TYPE STRUCTURE...VERY POOR THETA-E DIFFERENTIALS PER SGF 00Z RAOB IS LIMITING THE SEVERE WIND THREAT...THOUGH THREAT CERTAINLY NOT ZERO. AS MENTIONED IN EARLIER UPDATES...HAIL REMAINS THE PRIMARY THREAT...WITH SUFFICIENT SHEAR AVAILABLE FOR UPDRAFT ORGANIZATION. LINEAR STRUCTURES WILL CONTINUE TO BE FAVORED...WITH ANY SEVERE THREAT LIKELY TO BE WITH CONVECTION OUT AHEAD OF THE FRONT. WITH ALL THAT IN MIND...AND WITH CONSULTATION WITH SPC...HAVE REPLACED WW 36 WITH A NEW WATCH UNTIL 08Z. WITH ORIGINAL 01Z EXPIRATION OF WW 36...WILL HAVE WESTERN 2 OR SO TIERS OF COUNTIES...INCLUDING GREENE...EXPIRE. BOXELL && .DISCUSSION... /ISSUED 230 PM CST FRI MAR 4 2011/ A COLD FRONT STRETCHING FROM NORTHEAST MISSOURI INTO NORTHEAST OKLAHOMA WAS ADVANCING SLOWLY EAST INTO SOUTHWEST MISSOURI THIS AFTERNOON. CONVECTION HAS BEEN FOCUSED NORTH OF THE FRONT ACROSS WEST CENTRAL MISSOURI THROUGH EARLY AFTERNOON. STORMS WERE BEGINNING TO FIRE JUST AHEAD OF THE FRONT ACROSS CENTRAL MISSOURI. THE AIRMASS AHEAD OF THE FRONT HAD BECOME INCREASINGLY UNSTABLE WITH MIXED LAYER CAPES OF 500-1000 J/KG. DEEP LAYERED SHEAR WAS ON THE ORDER OF 40 KTS AND SUPPORTIVE OF ORGANIZED CONVECTION. EXPECT SHOWERS AND THUNDERSTORMS TO GRADUALLY INCREASE IN COVERAGE THROUGH THE EARLY EVENING HOURS AS THE FRONT PUSHES SLOWLY EAST. A MORE SUBSTANTIAL INCREASE IN STORMS MAY WAIT UNTIL EARLY THIS EVENING AS A MINOR SHORTWAVE SWINGS OUT OF THE SOUTHERN PLAINS. AS FOR CONVECTIVE RISKS...BULK SHEAR VECTORS ARE EXPECTED TO BE ORIENTED NEARLY PARALLEL TO THE FRONTAL BOUNDARY THROUGH THE AFTERNOON/EVENING...SUGGESTING THAT ANY DISCRETE CONVECTIVE DEVELOPMENT WILL BE EXTREMELY SHORT-LIVED BEFORE BECOMING LINEAR IN NATURE. EXPECT THAT HAIL WILL BE OUR PRIMARY CONCERN...WITH LOW FREEZING HEIGHTS (UNDER 10KFT) AND THE STRONGEST LAPSE RATES CO-LOCATED WITH THE HAIL GROWTH LAYER. AS FAR AS WIND POTENTIAL...MORNING SOUNDING AND SHORT TERM MODEL GUIDANCE INDICATES THAT LOW LEVEL THETA-E DIFFERENTIALS WILL REMAIN RATHER UNFAVORABLE FOR AN ORGANIZED WIND THREAT. COULDN'T RULE OUT ISOLATED HIGH WIND GUSTS WITH THE MOST ORGANIZED STORMS THOUGH. MEDIOCRE LOW LEVEL HELICITIES AND EXPECTED LINEAR TENDENCY TO CONVECTION IS SUGGESTIVE OF A NON-ZERO...BUT QUITE LOW...TORNADO THREAT. FINAL POINT OF DISCUSSION REGARDS FLASH FLOOD POTENTIAL. THINK THAT ANY POTENTIAL FOR FLOODING WILL BE VERY CLOSELY TIED TO CONVECTIVE TRAINING...WHICH IS OBVIOUSLY RATHER HARD TO PEG IN ADVANCE. MODELS SUGGEST THE HEAVIEST RAINFALL WILL OCCUR ACROSS THE EASTERN OZARKS WITH IN EXCESS OF AN INCH POSSIBLE. WHILE LOCALIZED FLOODING OF PRIMARILY LOW WATER CROSSINGS IS POSSIBLE...A FLOOD WATCH IS NOT ANTICIPATED AT THIS TIME. OTHERWISE THE LONGWAVE TROUGH WILL MAKES ITS WAY EAST AND INTO THE CENTRAL U.S. BY SATURDAY MORNING. SHOWERS AND STORMS WILL TAPER OFF FROM THE WEST OVERNIGHT. MUCH COOLER AIR WILL ARRIVE LATE TONIGHT AND SATURDAY. CANNOT RULE OUT A BRIEF PERIOD OF FLURRIES EARLY SATURDAY MORNING BUT NO SUBSTANTIAL WINTER PRECIPITATION IS EXPECTED. THE PROGRESSIVE PATTERN WILL CONTINUE WITH THE NEXT TROUGH DIGGING INTO THE CENTRAL U.S. LATER TUESDAY AND WEDNESDAY. THIS LOOKS TO BE A DYNAMIC SYSTEM WITH MOISTURE RETURN AND SUBSEQUENT INSTABILITY THE PRIMARY QUESTIONS. FOSTER/BOXELL && .AVIATION... /ISSUED 541 PM CST FRI MAR 4 2011/ A COLD FRONT WILL MOVE EAST OF THE AREA THIS EVENING BRINGING A WIND SHIFT TO THE NORTHWEST AND WIDESPREAD IFR TO MVFR CONDITIONS. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL IMPACT AREA TERMINALS MUCH OF THE EVENING AND GRADUALLY TRANSITION TO THE EAST. IFR VISIBILITIES AND CEILINGS WILL ACCOMPANY THE HEAVIER SHOWERS AND THUNDERSTORMS. THE SHOWERS WILL END LATE TONIGHT BUT IFR TO MVFR CEILINGS WILL LINGER OVERNIGHT. A GRADUAL RISE IN CEILINGS THEN CLEARING WILL TAKE PLACE ON SATURDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 718 PM CST FRI MAR 4 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 718 PM CST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... THE RISK FOR DAMAGING STRAIGHT LINE WINDS IS ELEVATED. THE RISK FOR LARGE HAIL IS ELEVATED. THE LIGHTNING RISK IS ELEVATED. THE TORNADO THREAT IS LIMITED. THE FLOODING RISK IS LIMITED. DISCUSSION... THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT EAST OF U.S. 65...WITH THE GREATEST THREAT FOR SEVERE THUNDERSTORMS SOUTH AND EAST OF A BRANSON TO ROLLA LINE. LARGE HAIL WILL REMAIN THE PRIMARY THREAT...THOUGH A FEW STRONG WIND GUSTS WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL TRANSITION SOUTHEAST THIS EVENING AHEAD OF THE COLD FRONT...WITH THE THREAT DECREASING SIGNIFICANTLY BY MIDNIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE EASTERN MISSOURI OZARKS. THIS MAY RESULT IN THE FLOODING OF A FEW LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG STORM SYSTEM IS EXPECTED TO IMPACT THE REGION LATER TUESDAY OR WEDNESDAY OF NEXT WEEK. WHILE THE AMOUNT OF GULF MOISTURE RETURN AND OVERALL INSTABILITY REMAIN IN QUESTION... THE LARGE SCALE PATTERN DOES SUPPORT AT LEAST A LIMITED RISK OF STRONG TO SEVERE STORMS ACROSS PORTIONS OF THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 635 PM CST FRI MAR 4 2011 MOZ095-103-050100- STONE MO-CHRISTIAN MO- 635 PM CST FRI MAR 4 2011 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL CHRISTIAN AND NORTHERN STONE COUNTIES UNTIL 700 PM CST... AT 633 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELSEY...OR 14 MILES SOUTHEAST OF AURORA... MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE CHESTNUTRIDGE...CRANE...ELSEY...GALENA... HIGHLANDVILLE...HURLEY...PONCE DE LEON AND SPOKANE. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TABLE ROCK LAKE. PEOPLE IN CENTRAL CHRISTIAN AND NORTHERN STONE COUNTIES...INCLUDING GALENA AND HIGHLANDVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST FRIDAY EVENING FOR SOUTHERN MISSOURI. KARDELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CST FRI MAR 4 2011 MOZ081-082-050115- TEXAS MO-LACLEDE MO- 650 PM CST FRI MAR 4 2011 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN TEXAS AND SOUTHEASTERN LACLEDE COUNTIES UNTIL 715 PM CST... AT 646 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHEAST OF COMPETITION...OR 18 MILES SOUTHEAST OF LEBANON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE COMPETITION...EXTREME SOUTHWESTERN FORT LEONARD WOOD...FALCON...HAZELTON...LYNCHBURG...PLATO AND ROBY. PEOPLE IN NORTHWESTERN TEXAS AND SOUTHEASTERN LACLEDE COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST FRIDAY EVENING FOR SOUTHERN MISSOURI. KARDELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CST FRI MAR 4 2011 MOZ095-096-050145- CHRISTIAN MO-DOUGLAS MO- 714 PM CST FRI MAR 4 2011 ...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 745 PM CST... AT 709 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF KELTNER...OR 15 MILES WEST OF AVA...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AVA...DOGWOOD...GOODHOPE AND KELTNER. PEOPLE IN EASTERN CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SATURDAY MORNING FOR SOUTHERN MISSOURI. KARDELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 743 PM CST FRI MAR 4 2011 MOZ096-104-105-050215- DOUGLAS MO-TANEY MO-OZARK MO- 743 PM CST FRI MAR 4 2011 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN TANEY...NORTHWESTERN OZARK AND WESTERN DOUGLAS COUNTIES UNTIL 815 PM CST... AT 741 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF AVA TO 5 MILES SOUTH OF KISSEE MILLS...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE AVA...BRADLEYVILLE...BROWNBRANCH... GOODHOPE...KISSEE MILLS...LONG RUN...ROME...RUETER...SQUIRES AND TANEYVILLE. PEOPLE IN NORTHEASTERN TANEY...NORTHWESTERN OZARK AND WESTERN DOUGLAS COUNTIES...INCLUDING TANEYVILLE AND AVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST SATURDAY MORNING FOR SOUTHERN MISSOURI. KARDELL
The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
6 flash flood. Local standard time, as filed.
Amateur radio reported street flooding in Mansfield.
Law enforcement reported water of unknown depth covering and flowing over a low water crossing on Route Y at Cowskin Creek. Portions of Highway 14 west of Ava were also reported water covered.
Amateur radio reported two to three feet of water on the east side of Norwood which flooded a trailer park.
Amateur radio reported Highway 7 north of Macomb was flooded in several sports with water depth as much as 10 to 12 inches.
Amateur radio reported Highway 7 north of Macomb was flooded in several sports with water depth as much as 10 to 12 inches.
Missouri Department of Transportation reported that Route Y at Cowskin Creek was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285164, 285165, 285166, 285167, 285168, 285170.